Minnesota, 2021

Hail in Minnesota, April 5, 2021

April 5, 2021 · NWS MPX · 19 events in 8 counties and zones

The afternoon of Monday, April 5th, a frontal boundary was lying across southwest Minnesota, then northeast toward northwest Wisconsin. Ahead of this front, temperatures rose into the low to mid-80s with modest MLCAPEs of 1000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Monday, April 5th, a frontal boundary was lying across southwest Minnesota, then northeast toward northwest Wisconsin. Ahead of this front, temperatures rose into the low to mid-80s with modest MLCAPEs of 1000 J/Kg. Mid-level lapse rates were quite impressive and over 8 C/Km. Thus, the potential of large hail was evident as effective wind shear values were 40-50 knots. By the afternoon, several thunderstorms developed west of the Twin Cities and moved northeast between St. Cloud and the Twin Cities. Numerous reports of large hail fell in this area with the large hailstone measured at 1.75. By late evening, most of the severe weather had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 5, 6:10 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 5, 6:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Apr 5 2021

.UPDATE...
Issued at 655 PM CDT Mon Apr 5 2021

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 339 PM CDT Mon Apr 5 2021

It's been a record setting day, with all 3 of our climate sites
setting new record highs for April 5th as warm air has been pumped
north ahead of a cold front that at 3pm was setup from Warroad, down
to Fergus Falls and eventually a surface low to the northwest of
Yankton, SD. For convective trends along said front, they've
definitely been on the downward trend for this evening with CAMs and
deterministic models alike. There are two issues for getting storms
going along the front. First, forecast soundings are quite dry and
any updrafts that form are going to struggle with entrainment of dry
environmental air. In addition, a capping inversion near 800 mb looks
to make life difficult for convective initiation as well. End
result, is we are expecting scattered thunderstorms at best to
develop along the boundary around 7pm or 8pm, with a few storms
continuing with the front to the east through the evening. A slight
risk is probably overdoing the extent of the severe threat we have,
but a couple of stronger updrafts capable of producing large hail and
strong wind gusts are certainly possible.

This front looks to stall out just southeast of the MPX tonight,
then drift back northwest as a warm front Tuesday as a surface low
deepens over western KS/Neb in response to the h5 low currently over
ID moving out into the high Plans of CO/WY. There's quite a bit of
spread, especially in the CAMs, with when and where showers and
thunderstorms initiate along the boundary. For PoPs, followed the
idea of the large scale forcing we're seeing with fgen in the h7-h6
layer that looks to be the primary forcing mechanism for
precipitation. This has the highest PoPs lined up from southwest MN
toward central WI by the end of the day on Tuesday that slowly drifts
northwest Tuesday night. There's enough instability for
thunderstorms this period, but not expecting severe weather. There is
a threat of seeing some training of storms, with each CAM showing
potential for a streak of 2-2.5" of rain Tuesday afternoon and
Tuesday night, though there's poor agreement on where that will be.
Our soils are very dry, especially for early April standards, so we
have lots of wiggle room for handling some heavier precip when it
comes to the excessive rainfall perspective.

.LONG TERM...(Wednesday through Monday)
Issued at 339 PM CDT Mon Apr 5 2021

No significant changes from the previous forecast discussion. A low
pressure system will impact the Midwest through the end of the work
week. A widespread rain totals of 1 to 2 inches are possible across
the entire MPX forecast area. A combination of recent dry conditions
and the long duration of the precipitation should limit any
hydro/flooding concerns.

Wednesday and Thursday - a potent shortwave trough will move from
western Kansas and Nebraska to Iowa/Missouri border. This trough
will begin to slow as it encounters resistance due to the downstream
blocking and ridging across eastern NOAM. A large plume of moisture
will advect northward ahead of this system, and widespread rain will
develop Tuesday night and Wednesday morning along the stationary
boundary spread across southern Minnesota. An area of elevated
instability (MUCAPE) will rotate through on Wednesday. The likely
outcome is a few rumbles of thunder during the afternoon hours, but
any severe weather threat should stay to the south and east of the
region.

One notable change would be the surface low tracking further
northwest, moving the heaviest axis of precipitation from south-
central MN over to central MN. Most locations should expect between
1 to 1.5 inches with some pockets of 2.0" or more possible where the
heaviest precipitation axis sets up.

Friday through Monday - The system will undergo cyclolysis as it
meanders over the Upper Mississippi Valley. Friday will be
seasonable with lingering rain showers ending Friday night. A second
shortwave will drop south into the central Plains by 12z Saturday.
This trough will force the original system back into the steering
flow, moving into Ontario on Saturday. Some guidance continues patchy
precipitation into Saturday as the interaction between the two
systems is uncertain. Sunday and Monday feature widespread 20 and 30
PoPs due to the uncertainty with the second system but I expect both
days to remain mostly dry.

Temperatures will remain mild, highs near 60 and lows near 40
throughout the extended period. A gloomy spring week is on tap with
welcomed rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 655 PM CDT Mon Apr 5 2021

While the overall trend for having prolonged TSRA at the terminals
continues to slowly diminish, it is not altogether eliminated. There
is a smaller window going into this evening so have transitioned the
PROB30s to TEMPOs for all TAFs east of KAXN. Will look for 1-2hr
duration of TSRA at any of the remaining 6 TAF sites this evening.
Visibility may easily drop into MVFR range but ceilings are likely to
remain VFR. TSRA threat ends by the early morning hours then VFR
conditions generally to prevail for much of the day Tuesday. Chances
for more stratiform rainfall increase Tuesday afternoon-evening, but
TSRA is not expected with that activity. Gusty/breezy S to SW winds
this evening will shift to W and NW with the passage of the cold
front responsible for this evening's convection. Winds will continue
to veer to NE by Tuesday afternoon, with speeds increasing.

KMSP...Best timing puts TSRA into MSP in the 04z-06z timeframe. If
anything, that timing could be moved earlier by an hour or so. Will
monitor trends and adjust that timing as necessary. MVFR conditions
are the worst expected conditions, but IFR-visibility cannot be ruled
out should a brief downpour cross the field. Conditions solidly to
run VFR overnight through much of Tuesday then more sustained
rainfall, with potentially sub-1700ft ceilings, return Tuesday
evening.

/OUTLOOK FOR KMSP/
WED...MVFR/IFR with -SHRA. Chc TS. Wind SE 10-15kts.
THU...MVFR. Chc IFR. -SHRA likely. Wind E 5kts.
FRI...MVFR. Chc -SHRA. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...BPH
AVIATION...JPC
Hazardous weather outlook, Apr 5, 9:37 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT Mon Apr 5 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1037 AM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered severe thunderstorms are possible late this
afternoon and evening across western and central Minnesota and into
western Wisconsin overnight. The main hazards will be large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday night
through Wednesday night. The threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 5, 6:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Mon Apr 5 2021

MNZ056-057-065-060115-
Chippewa-Kandiyohi-Renville-
737 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA...
NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI COUNTIES...

At 737 PM CDT, a strong thunderstorm was located near Sacred Heart,
or 18 miles east of Montevideo, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, Renville, Sacred Heart, Prinsburg, Minnesota Falls, Lake
Lillian, Blomkest and Svea.

LAT...LON 4473 9539 4486 9549 4512 9503 4492 9484
TIME...MOT...LOC 0037Z 240DEG 33KT 4486 9537

BPH

The radar

The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Wright

When
April 5, 7:00 PM CST
Where
Wright County, 2.54 mi NE of Albion Center
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
45.210, -94.050

Hail, Wright

When
April 5, 7:11 PM CST
Where
Wright County, 0.69 mi N of Maple Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.240, -94.000

Hail, Sherburne

When
April 5, 7:25 PM CST
Where
Sherburne County, 2.13 mi SSE of Big Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.760

Hail, Sherburne

When
April 5, 7:25 PM CST
Where
Sherburne County, 1.61 mi WSW of Big Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.320, -93.800

Hail, Anoka

When
April 5, 7:34 PM CST
Where
Anoka County, 5.3 mi SSE of Crown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.385, -93.413

Hail, Stearns

When
April 5, 8:14 PM CST
Where
Stearns County, Fairhaven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.320, -94.220

Hail, Meeker

When
April 5, 8:53 PM CST
Where
Meeker County, 4.15 mi N of Greenleaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.060, -94.500

Hail, Meeker

When
April 5, 9:05 PM CST
Where
Meeker County, 0.49 mi E of Darwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.100, -94.410

Hail, Kanabec

When
April 5, 9:07 PM CST
Where
Kanabec County, 2.81 mi N of Mora
Measured
1.75 in hail
Reported by
Public
Coordinates
45.920, -93.290

Hail, McLeod

When
April 5, 9:09 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
44.890, -94.370

Hail, Wright

When
April 5, 9:14 PM CST
Where
Wright County, 5.61 mi ESE of Stockholm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -94.130

Hail, McLeod

When
April 5, 9:27 PM CST
Where
McLeod County, 1.69 mi NW of Sherman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -94.150

Hail, McLeod

When
April 5, 9:30 PM CST
Where
McLeod County, Winsted
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -94.050

Hail, Wright

When
April 5, 10:01 PM CST
Where
Wright County, Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.090, -93.740

Hail, Wright

When
April 5, 10:10 PM CST
Where
Wright County, 3.2 mi SE of Buffalo Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.800

Hail, Wright

When
April 5, 10:19 PM CST
Where
Wright County, 1.19 mi SW of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.160, -93.690

Hail, Wright

When
April 5, 10:19 PM CST
Where
Wright County, 3.2 mi SW of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.720

Hail, Hennepin

When
April 5, 10:25 PM CST
Where
Hennepin County, 2.16 mi N of Corcoran
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.131, -93.573

Hail, Wright

When
April 5, 10:30 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
1 in hail
Reported by
Public
Coordinates
45.300, -93.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942274, 942275, 942276, 942277, 942278, 942279, 942280, 942281, 942282, 942283, 942284, 942285, 942286, 942292, 942288, 942287, 942291, 942289, 942290.